Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 2, NWS Springfield, MO

April 9, 202028 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this freeze warning at Apr 9, 2020, 2:57 AM CDT for 28 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 10, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 2:57 AM CDT (07:57 UTC)
In effect from
Apr 10, 2020, 2:00 AM CDT
Expired
Apr 10, 2020, 8:26 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
All 31 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 37 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS73 KSGF 090757
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
257 AM CDT Thu Apr 9 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-102-103-100000-
/O.NEW.KSGF.FZ.W.0002.200410T0700Z-200410T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Monett, 
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
257 AM CDT Thu Apr 9 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected. Frost is
  also expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
949 
WWUS73 KSGF 092025
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
325 PM CDT Thu Apr 9 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-102-103-100830-
/O.CON.KSGF.FZ.W.0002.200410T0700Z-200410T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Monett, 
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
325 PM CDT Thu Apr 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected. Frost 
  is also expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Titus
235 
WWUS73 KSGF 100634
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
134 AM CDT Fri Apr 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-102-103-101400-
/O.CON.KSGF.FZ.W.0002.200410T0700Z-200410T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Monett, 
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
134 AM CDT Fri Apr 10 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected. Frost 
  is also expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
840 
WWUS73 KSGF 101326
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
826 AM CDT Fri Apr 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-102-103-101430-
/O.CAN.KSGF.FZ.W.0002.000000T0000Z-200410T1400Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Monett, 
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
826 AM CDT Fri Apr 10 2020

...FREEZE WARNING IS CANCELLED...

The Freeze Warning for extreme southeast Kansas and portions of
the Missouri Ozarks has been cancelled. Temperatures have warmed
above freezing this morning.

$$

Cramer

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze warning went out at Apr 8, 11:44 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 8, 11:44 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1144 PM CDT Wed Apr 8 2020

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 233 PM CDT Wed Apr 8 2020

Record to near record warm weather was occuring across SW Missouri
and far se Kansas today. Both West Plains and Vichy/Rolla had
broken their record highs for the day and Joplin tied theirs.
This warmth and a fairly moist airmass over the region was
combining to produce ample instability across the area.

A cold front will move through the area this evening. This front
will move through quickly and will take advantage of the
instability across the region. The best areas for strong to severe
storm development as the front move through the area remain
generally along and east of Highway 65. CAMS models have been
persistent in developing storms in the eastern Ozarks begnning
between 4 and 5 PM. Storms are expected to be elevated with LCL
heights rather high.

The shear over the area is very unidirectional, which should
limit tornado development. However, the amount of instability
available, especially in the hail growth zone will allow for large
hail development up to 2 inches. Isolated larger hail may be
possible with the strongest updrafts. Damaging winds gusts may
occur with the strongest storms.

Winds along and behind the front will increase and become gusty
with 20 to 30 mph gusts expected. Winds will shift quickly to the
north as the front passes. A colder airmass will move into the
region behind the front allowing temperatures to fall overnight
with and only allowing the highs on Thursday to climb into the
Middle 50s to near 60 degrees.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 233 PM CDT Wed Apr 8 2020

Cold surface high pressure will spread over the area Thursday and
Thursday night. This will also allow skies to clear Thursday night
into Friday morning. The combination of cold temperatures, clear
skies and ground moisture will likely lead to wide spread frost as
temperatures fall into the lower 30s. Would expect that we will
need a Frost Advisory for Friday morning, but have held of on any
headlines for now.

An area of low pressure will move through the region over the
weekend which will bring wet weather to the area fro Saturday and
Sunday. Temperatures will warm slightly with from a quarter to a
Half inch of rain expected through the weekend.

Another batch of cold air will then move into the Ozarks for the
start of next week. It is likely that morning lows Monday and
Tuesday will fall into the lower 30s or upper 20s both morning.
This cool weather will remain for much of next week with
northwesterly upper level flow expected to remain through all of
next week. This will result in highs around 50 each day next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Apr 8 2020

VFR conditions are expected at the TAF sites through the entire
period. Northerly winds will continue to be gusty overnight with
gusts near 25kts likely at times. Winds may subside briefly
Thursday morning before becoming gusty again Thursday afternoon.
Mid and high level clouds will also move in briefly Thursday
evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Burchfield
Hazardous weather outlook, Apr 8, 9:56 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
956 PM CDT Wed Apr 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
956 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.

DISCUSSION...

Northerly wind gusts up to 40 mph will be possible tonight into
early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold temperatures behind the front will make a frost or light
freeze possible late Thursday night into Friday morning. Another
push of cold air next week will increase frost and freeze
potential Monday night into Tuesday.

Gusty northwest winds and a dry air mass will produce an elevated
fire danger for much of the area Thursday.

Thunderstorms will be possible Friday night and over the weekend
as a storm system approaches then tracks through the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:03 PM CDTSpecial Weather StatementSGFOregon42 min
Apr 8, 7:13 PM CDTSpecial Weather StatementSGFHowell47 min
Apr 8, 7:36 PM CDTSpecial Weather StatementSGFOregon9 min
Apr 8, 7:58 PM CDTSpecial Weather StatementSGFOregon47 min

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.